Medline ® Abstract for Reference 65
of 'Infusion-related reactions to therapeutic monoclonal antibodies used for cancer therapy'
Successful desensitization with cetuximab after an infusion reaction to panitumumab in patients with metastatic colorectal cancer.
Saif MW, Syrigos KI, Hotchkiss S, Shanley J, Grasso J, Ferencz TM, Syrigos K, Shah MM
Cancer Chemother Pharmacol. 2009;65(1):107. Epub 2009 May 5.
BACKGROUND: Cetuximab and panitumumab are chimeric and fully human monoclonal antibodies, respectively, against epidermal growth factor receptor used in the treatment of metastatic colorectal cancer (mCRC). Incidence of documented infusion reaction (IR) is more common with cetuximab (all grades [g]: 15-21%, g 3/4: 2-5%) than panitumumab (all g: 4%, g 3/4: 1%). Anecdotal reports suggest successful challenge with panitumumab following IR with cetuximab (Saif et al. in Cancer Chemother Pharmacol 63(6):1017-1022, 2009). However, safety of cetuximab after IR with panitumumab is not known. We report two patients successfully desensitized with cetuximab after IR with panitumumab.
PATIENTS AND METHODS: A 42-year-old female with mCRC received panitumumab as a third-line agent. She developed severe chest tightness, pain, and shortness of breath (SOB), 5 min after first panitumumab infusion. A second 70-year-old male with mCRC developed severe facial flushing, back pain, SOB, tachycardia and hypotension, 5 min after second dose of panitumumab plus irinotecan as a second-line therapy. These two patients received desensitization protocol for cetuximabafter a test dose of 20 mg IV over 10 min followed by a slow infusion 10% of original rate in 0-2 h, 25% of original rate in 2-2.5 h, 50% reduced rate in 2.5-3 h, and then 100% infusion rate after 3 h. Patients were observed 4 h after completion of infusion.
RESULTS: First patient received a total of 12 cycles of cetuximab with stable disease, no recurrence of IR, and grade 1-2 acniform rash that first developed after third cycle. Second patient received a total of eight cycles uneventfully without IR.
CONCLUSIONS: To our knowledge, this is the first report of two patients with documented IR with panitumumab being desensitized successfully with cetuximab. Though anecdotal reports suggest safety of panitumumab in patients following IR with cetuximab, panitumumab can also cause severe IR. Our experience suggests that in case of limited options, such patients can be successfully challenged with cetuximab in a hospital after appropriate desensitization and premedication. Further studies focusing on desensitization and identifying hypersensitivity profile of different anti-epidermal growth factor receptor antibodies are warranted.
Section of Medical Oncology, Yale University School of Medicine, 333 Cedar Street, FMP 116, New Haven, CT 06520, USA. firstname.lastname@example.org